Alert archive / Minnesota / Tornado Warnings in 2022
Tornado Warning 12, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at May 30, 2022, 5:19 PM CDT for Wadena County, Minnesota. It was in force for 25 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 5:19 PM CDT (22:19 UTC)
- Expired
- May 30, 2022, 5:44 PM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Wadena County, MN
The radar
The Minneapolis radar (KMPX), 201 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 5:20 PM CDT | HAIL 1.5 | Verndale, MN | |
| May 30, 5:21 PM CDT | TSTM WND GST 70 | 3 W Staples Airport, MN | QUARTER SIZED HAIL AND WIND GUSTS AT 60 TO 70 MPH. |
| May 30, 5:21 PM CDT | TORNADO 2 | 3 Wsw Staples Airport, MN | THE TORNADO WAS WRAPPED IN DOWNBURST WINDS AND RAIN AS IT RAPIDLY TRACKED NNE FROM TODD COUNTY FOR ROUGHLY 9.4 MILES, THEN CROSSED INTO CASS COUNTY ABOUT 5.8 MILES SSE OF OYLEN BY 530 PM CDT. NUMEROUS WOODEN SINGLE AND DOUBLE /X BRACED/ POWER POLES SNAPPED. CE |
| May 30, 5:21 PM CDT | TORNADO | 3 W Staples Airport, MN | THIS TORNADO CROSSED FROM TODD COUNTY AND PROCEEDED IN A NORTH-NORTHEAST DIRECTION UNTIL IT CROSSED INTO CASS COUNTY. NUMEROUS WOODEN POWER POLES WERE SNAPPED ALONG THE TORNADO PATH, INCLUDING SINGLE POLES AND A COUPLE OF HIGH VOLTAGE, DOUBLE POLE, STRUCTURES. |
| May 30, 5:25 PM CDT | HAIL 1 | Nne Aldrich, MN | |
| May 30, 5:27 PM CDT | TORNADO 1 | 2 Nw Staples Airport, MN | THE TORNADO WAS WRAPPED IN DOWNBURST WIND AND RAIN AS IT RAPIDLY TRACKED TO THE NE FOR ABOUT 2.5 MILE TO AROUND 2 NNE OF STAPLES AIRPORT BY 530 PM CDT. IT APPEARED TO HAVE DEVELOPED ROUGHLY A HALF MILE EAST OF AN EARLIER TORNADO, BASED ON DIVERGENT TREE DAMAGE |
| May 30, 5:30 PM CDT | HAIL 1.5 | Verndale, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:37 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
001
WFUS53 KFGF 302219
TORFGF
MNC159-302300-
/O.NEW.KFGF.TO.W.0012.220530T2219Z-220530T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
519 PM CDT Mon May 30 2022
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Southeastern Wadena County in central Minnesota...
* Until 600 PM CDT.
* At 518 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Staples Airport, or 55 miles southeast of Detroit
Lakes, moving northeast at 75 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Verndale, Staples Airport, Aldrich and Oylen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4637 9473 4637 9507 4672 9479 4657 9478
4639 9478 4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 2218Z 217DEG 67KT 4639 9485
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Perroux/GG1 follow-up statement
052
WWUS53 KFGF 302244
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
544 PM CDT Mon May 30 2022
MNC159-302254-
/O.CAN.KFGF.TO.W.0012.000000T0000Z-220530T2300Z/
Wadena MN-
544 PM CDT Mon May 30 2022
...THE TORNADO WARNING FOR SOUTHEASTERN WADENA COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for central
Minnesota.
LAT...LON 4637 9473 4637 9507 4672 9479 4657 9478
4639 9478 4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 2242Z 217DEG 67KT 4678 9443
$$
Perroux/GGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at May 30, 3:36 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 30, 3:36 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
336 PM CDT Mon May 30 2022
.SHORT TERM...(This evening through Tuesday night)
Issued at 336 PM CDT Mon May 30 2022
Convection strength and heavy rainfall potential are the primary
forecast issues for the period.
Pretty complex synoptic set up as an upper low over Nebraska
ejects northeastward. While the primary warm sector remains to our
south, there has been a bit less cloud cover in our west central
MN counties and some ML CAPE values approaching the 1000 J/kg mark
according to SPC mesoanalysis. Effective bulk shear is not as
strong as originally projected, with around 30 kts in the southern
Red River Valley, but shear should rapidly improve as the upper
low approaches in the next few hours. Hodographs over west central
MN are nicely curved and if we get some storms more firmly rooted
in the boundary layer instead of elevated we will see increased
tornado potential. Tornado watch has been issued for our west
central MN counties and should see a severe threat continue
through early evening as the upper low moves up towards Lake of
the Woods.
While there is not nearly as much instability further north and
west across our central counties, there is at some moderate
instability and Pwat values in the 1.0 to 1.5 range. Morning
convection brought up to 1 to 2 inches of rain already in some
areas, and WoFS has some pretty high probabilities of 2 inches or
more entering our southern counties. Think potential for
additional 1 to 2 inches, isolated 3 or more, is possible for
tonight and into tomorrow as at least some rainfall continues to
wrap around the upper low even as the severe threat ends. Will
continue with the flood watch, and may need to extend it to end a
bit later.
Another issue with the low pressure system is west to
northwesterly winds picking up behind the low center tonight into
Tuesday. There will be some decent cold air advection, and
pressure gradient is tight. Winds will be up into wind advisory
range in some spots across eastern ND tonight into tomorrow.
However, given expected convection and the possibility of a wake
low developing that would be more impactful than gradient wind
advisory winds, will hold off on any NPW headlines for now until
our severe threat has passed.
Tuesday will see some lingering rain, with wind and cold air
advection making for a blustery day. Temps will be well below
seasonal averages for the last day of May, but at least there will
be no threat for severe storms. Could see some clearing skies and
temps dropping near the 40 mark for Tuesday night.
.LONG TERM...(Wednesday through Monday)
Issued at 336 PM CDT Mon May 30 2022
Overview...
Chances for impactful weather will be low across the long term period
until the weekend. Overall, looking at below normal temperatures
generally in the 60s to low 70s across the region. By the weekend,
rain chances do look to increase, but confidence in the details of
any potential system is low at this time.
Discussion...
The upper level pattern will feature a blocking pattern over Canada.
Under this blocking pattern, ensemble guidance is in good agreement
that an upper level trough over central Canada will only gradually
drift eastward throughout the long term period. This will work to
induce west-northwesterly flow aloft over the northern Plains. This
flow pattern and generally high pressure at the surface should yield
quiet weather throughout the remainder of the week. With
northwesterly flow aloft, some weak CAA will overtake the region
with temperatures in the 60s to low 70s. By the weekend, the
blocking looks to break down on the east coast. As this occurs, most
ensemble guidance within cluster analysis indicates that the
aforementioned upper trough over central Canada will drift east-
southeastward. This may introduce increasing rain chances to the
region moving into the weekend, but will depend upon the progression
of the blocking pattern. Regardless, at this time, NBM probabilities
of 24-hour QPF exceeding 0.25" are only in the 10-20% range across
the southern FA.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1251 PM CDT Mon May 30 2022
Rain continues to lift northwestward across northeastern ND, with
a mix of MVFR and VFR cigs across the area. There will be a break
in convection, but more storms will begin to move into the region
late afternoon and into the evening. Plenty of VCTS this evening,
but will keep prevailing TSRA out and just mention in tempo groups
for now as there is still some uncertainty as to how convection
will evolve. Ceilings will drop down to MVFR and then IFR in some
spots, and convection will transition to more showery activity
later in the period. Winds are southeasterly from the Red River
eastward, but will eventually shift north to northwesterly as the
system begins to move east overnight. Winds will gust above 35 kts
at KDVL and KGFK from the northwest late tonight into Tuesday
morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch until midnight CDT tonight for NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...Flood Watch until midnight CDT tonight for MNZ001>009-013>017-
022>024-027>032-040.
SHORT TERM...JR
LONG TERM...Rick
AVIATION...JRHazardous weather outlook, May 30, 3:33 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 333 AM CDT Mon May 30 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-310845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 333 AM CDT Mon May 30 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible over the far southern Red River Valley into adjacent areas of west central Minnesota during the overnight and early morning hours. 1.50 inch diameter hail and 70 mph wind gusts are the main hazards with these storms. The next chance for severe thunderstorms will be this afternoon and evening, with the potential for damaging winds up to 80 mph, hail over 2 inches in diameter, and tornadoes, possibly significant. Localized flash flooding is also possible. This looks to be a particularly dangerous afternoon and evening for all modes of severe weather. People need to pay close attention to the weather and have a way to receive warnings. Make sure to go through your severe weather action plan, especially for people in the lakes country of Minnesota. Have a shelter where you can go if dangerous weather approaches. Do not wait until it is too late to get your plan in place. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening.
In the hours before
Special weather statement, May 30, 2:38 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
238 PM CDT Mon May 30 2022
MNZ030-031-040-302015-
East Otter Tail MN-Grant MN-West Otter Tail MN-
238 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of western Otter Tail
and northwestern Grant Counties through 315 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or 7 miles southeast of Fergus Falls, moving north at 70 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fergus Falls, Pelican Rapids, Ottertail Lake, Lake Lida, Star Lake,
Big McDonald Lake and Underwood.
This includes Interstate 94 in Minnesota between mile markers 49 and
71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near any lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Minnesota.
&&
LAT...LON 4602 9596 4603 9626 4666 9608 4656 9553
TIME...MOT...LOC 1937Z 189DEG 62KT 4619 9601
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
PerrouxLocal storm report, May 30, 2:53 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
253 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HEAVY RAIN 8.5 NW SANBORN 47.03N 98.35W
05/30/2022 M2.42 INCH BARNES ND PUBLIC
FROM AM STORMS.
&&Special weather statement, May 30, 3:11 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
311 PM CDT Mon May 30 2022
MNZ027-028-030-031-302045-
West Becker MN-East Becker MN-East Otter Tail MN-West Otter Tail MN-
311 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of north central Otter
Tail and southeastern Becker Counties through 345 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big McDonald Lake, or 15 miles south of Detroit Lakes, moving north
at 55 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Frazee around 320 PM CDT.
Detroit Lakes around 325 PM CDT.
Rochert and Height Of Land Lake around 330 PM CDT.
Richwood around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near any lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Minnesota.
&&
LAT...LON 4648 9569 4653 9590 4699 9585 4685 9535
TIME...MOT...LOC 2010Z 188DEG 49KT 4660 9577
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
PerrouxLocal storm report, May 30, 4:38 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG ASHBY 46.09N 95.82W
05/30/2022 GRANT MN TRAINED SPOTTER
LARGE BRANCHES BROKEN DOWN AND TREES UPROOTED NEAR
DOWNTOWN ASHBY.
&&
GREGORY.GUSTLocal storm report, May 30, 5:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
510 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST NEW YORK MILLS 46.52N 95.37W
05/30/2022 M65 MPH OTTER TAIL MN MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GREGORY.GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:06 PM CDT | Special Weather Statement | FGF | Marshall | 39 min |
| May 29, 7:48 PM CDT | Special Weather Statement | FGF | Roseau | 42 min |
| May 29, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 31 min |
| May 30, 2:35 AM CDT | Flood Watch | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more | 25 hr |
| May 30, 4:56 AM CDT | Special Weather Statement | FGF | Wadena | 49 min |
| May 30, 10:08 AM CDT | River Flood Warning | FGF | Clay | 7 days |
| May 30, 10:10 AM CDT | River Flood Warning | FGF | Polk | 6 days |
| May 30, 10:46 AM CDT | River Flood Warning | FGF | Wilkin | 10 days |
| May 30, 2:07 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 38 min |
| May 30, 2:38 PM CDT | Special Weather Statement | FGF | Otter Tail | 37 min |
| May 30, 3:11 PM CDT | Special Weather Statement | FGF | Becker | 34 min |
| May 30, 3:50 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 55 min |
| May 30, 4:06 PM CDT | Tornado Warning | FGF | Grant | 24 min |
| May 30, 4:26 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Otter Tail, Wadena, Wilkin | 49 min |
| May 30, 4:33 PM CDT | Tornado Warning | FGF | Otter Tail | 42 min |
| May 30, 5:00 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 26 min |
| May 30, 5:07 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 53 min |
| May 30, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 57 min |
| May 30, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Lake of the Woods | 59 min |
| May 30, 6:30 PM CDT | River Flood Warning | FGF | Marshall | 6 days |
| May 30, 6:30 PM CDT | River Flood Warning | FGF | Marshall | 4 days |
Nearby
Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.